Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Aberdeen, SD

July 5, 20177 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2017, 9:27 PM CDT for 7 counties in South Dakota. It was in force for 78 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 9:27 PM CDT (02:27 UTC)
Expired
Jul 5, 2017, 10:45 PM CDT
In force
78 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The North Platte radar (KLNX), 213 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 9:27 PM CDTTSTM WND GST 569 Nnw Vivian, SD
Jul 5, 9:28 PM CDTTSTM WND GST 60Presho, SD
Jul 5, 9:35 PM CDTTSTM WND GST 67Presho, SD
Jul 5, 9:36 PM CDTTSTM WND GST 741 E Presho, SD
Jul 5, 10:12 PM CDTTSTM WND GST 633 Se Reliance, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2370 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS53 KABR 060227
SVRABR
SDC017-059-065-069-075-085-117-060345-
/O.NEW.KABR.SV.W.0080.170706T0227Z-170706T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
927 PM CDT WED JUL 5 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southern Jones County in central South Dakota...
  Southwestern Hand County in central South Dakota...
  Southern Hyde County in central South Dakota...
  Southeastern Stanley County in central South Dakota...
  Southeastern Hughes County in central South Dakota...
  Lyman County in central South Dakota...
  Buffalo County in central South Dakota...

* Until 1045 PM CDT

* At 926 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles northwest of Stephan to near Murdo, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lower Brule, Presho, Murdo, Fort Thompson, Lyman, Oacoma, Kennebec,
  Reliance, Vivian, Shelby, Draper, Iona, Westover, Cedar Creek Rec
  Area, Fate Dam, Medicine Butte, Earling Hills, Dude Ranch, Lake
  Sharpe and Etbauer Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
      4367 9987 4371 10001 4369 10021 4377 10058
      4371 10073 4382 10097 4383 10097 4439 9952
      4398 9893 4394 9893 4393 9936 4386 9931
      4367 9947 4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0226Z 307DEG 28KT 4431 9960 4388 10064 

HAIL...<.75IN
WIND...60MPH
 
$$

SD
3 follow-up statements
178 
WWUS53 KABR 060253
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
953 PM CDT WED JUL 5 2017

SDC117-060302-
/O.CAN.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Stanley SD-
953 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
      4367 9987 4371 10001 4369 10021 4377 10058
      4383 10060 4388 10039 4434 9945 4398 9893
      4394 9893 4393 9936 4386 9931 4367 9947
      4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0252Z 307DEG 28KT 4420 9941 4378 10045 

$$

SDC017-059-065-069-075-085-060345-
/O.CON.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Jones SD-Hand SD-Hyde SD-Hughes SD-Lyman SD-Buffalo SD-
953 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN JONES...SOUTHWESTERN HAND...SOUTHERN HYDE...
SOUTHEASTERN HUGHES...LYMAN AND BUFFALO COUNTIES...

At 952 PM CDT, severe thunderstorms were located along a line
extending from near Stephan to 11 miles east of Westover, moving
southeast at 30 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. At 936 pm, CDT, 74 mph winds was 
         reported in Presho. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Lower Brule, Presho, Fort Thompson, Lyman, Oacoma, Kennebec,
Reliance, Vivian, Shelby, Iona, Fate Dam, Medicine Butte, Earling
Hills, Dude Ranch, Lake Sharpe, Etbauer Hill, Lees Corner, West Bend
Rec Area, Crow Creek Housing and Tailrace Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4377 9965 4373 9967 4375 9968 4376 9968
      4367 9987 4371 10001 4369 10021 4377 10058
      4383 10060 4388 10039 4434 9945 4398 9893
      4394 9893 4393 9936 4386 9931 4367 9947
      4365 9936 4350 9930 4350 9963
TIME...MOT...LOC 0252Z 307DEG 28KT 4420 9941 4378 10045 

HAIL...<.75IN
WIND...70MPH
 
$$

SD
269 
WWUS53 KABR 060310
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1010 PM CDT WED JUL 5 2017

SDC059-065-069-060320-
/O.CAN.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Hand SD-Hyde SD-Hughes SD-
1010 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAND...SOUTHERN
HYDE AND SOUTHEASTERN HUGHES COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4374 9962 4377 9965 4374 9967 4374 9976
      4367 9987 4370 9990 4371 10001 4369 10021
      4377 10057 4386 10002 4418 9926 4398 9893
      4394 9893 4392 9936 4386 9931 4377 9941
      4367 9947 4365 9936 4350 9930 4350 9962
TIME...MOT...LOC 0310Z 300DEG 27KT 4401 9915 4368 10020 

$$

SDC017-075-085-060345-
/O.CON.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Jones SD-Lyman SD-Buffalo SD-
1010 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN JONES...CENTRAL LYMAN AND CENTRAL BUFFALO
COUNTIES...

At 1010 PM CDT, severe thunderstorms were located along a line
extending from near Etbauer Hill to 14 miles southwest of Earling
Hills, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Fort Thompson, Lyman, Oacoma, Kennebec, Reliance, Shelby, Iona, Crow
Creek Housing, Tailrace Rec Area, Medicine Butte, Counselor Creek
Boat Access Area, Earling Hills, Dude Ranch, Etbauer Hill, Byre Lake,
Lees Corner and Lake Francis Case.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 9962 4377 9965 4374 9967 4374 9976
      4367 9987 4370 9990 4371 10001 4369 10021
      4377 10057 4386 10002 4418 9926 4398 9893
      4394 9893 4392 9936 4386 9931 4377 9941
      4367 9947 4365 9936 4350 9930 4350 9962
TIME...MOT...LOC 0310Z 300DEG 27KT 4401 9915 4368 10020 

HAIL...0.88IN
WIND...70MPH
 
$$

SD
150 
WWUS53 KABR 060324
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1024 PM CDT WED JUL 5 2017

SDC075-060334-
/O.CAN.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Jones SD-
1024 PM CDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4374 9962 4377 9965 4374 9967 4374 9976
      4367 9987 4370 9990 4371 10001 4369 10021
      4382 9975 4409 9911 4398 9893 4394 9893
      4392 9936 4386 9931 4377 9941 4367 9947
      4365 9936 4350 9930 4350 9962
TIME...MOT...LOC 0324Z 307DEG 28KT 4397 9907 4364 10012 

$$

SDC017-085-060345-
/O.CON.KABR.SV.W.0080.000000T0000Z-170706T0345Z/
Lyman SD-Buffalo SD-
1024 PM CDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN LYMAN AND SOUTHEASTERN BUFFALO COUNTIES...

At 1024 PM CDT, severe thunderstorms were located along a line
extending from near Shelby to 12 miles northwest of Ideal, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oacoma, Reliance, Shelby, Iona, Crow Creek Housing, Dude Ranch and
Lake Francis Case.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 9962 4377 9965 4374 9967 4374 9976
      4367 9987 4370 9990 4371 10001 4369 10021
      4382 9975 4409 9911 4398 9893 4394 9893
      4392 9936 4386 9931 4377 9941 4367 9947
      4365 9936 4350 9930 4350 9962
TIME...MOT...LOC 0324Z 307DEG 28KT 4397 9907 4364 10012 

HAIL...0.88IN
WIND...60MPH
 
$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:07 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 7:07 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
707 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 707 PM CDT Wed Jul 5 2017

Updated pops/thunderstorm chances across most of the CWA with the
widespread intensification of convection.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 259 PM CDT Wed Jul 5 2017

Temperatures have easily soared into the 90s and 100s across the
region this afternoon. A couple of isolated locations across the far
eastern CWA also have heat index values right at the 100 degree mark
due to very high humidity. Expect temperatures to climb several more
degrees in the dry air across the western CWA.

The forecast challenge for the rest of the evening will be
thunderstorm chances/or lack-there-of. CAM solutions try hard to
develop isolated convection during daytime heating hours, but it is
in a very weakly forced and highly capped environment. 700 MB
temperatures west of the James Valley are progged in the 10-12 C
range. So, just kept isolated chances in the far western CWA along a
weak surface trough, and isolated chances across the far northeast
CWA where the CAP is weaker. The best shot at thunderstorms will
likely be after 6Z when shortwave energy slides across North Dakota
developing a complex that may drop southeast and clip the far
northeast CWA. This may also be enhanced by a weak LLJ nosing into
the far northeast CWA. Kept pops in through the overnight hours to
cover this potential.

Thursday will again be hot and dry with high temperatures in the 90s
across much of the region. RH values will drop into the teens and
20s out west, and northerly winds will increase into the 15 to 20
mph range. Therefore will be monitoring fire weather conditions very
closely, as we may be nearing red flag warning criteria.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 259 PM CDT Wed Jul 5 2017

With surface high pressure over the region Thursday night, decided
to go a bit cooler than SuperBlend, which is typically too warm in
these scenarios. Opted to go more towards MET/MAV guidance, but not
quite as cool as we will be starting off the evening with rather hot
temperatures from the daytime. This high will drift across the
region Friday into Saturday, which looks to keep conditions dry. In
fact, much of the extended period looks to be dry with only small
chances for precip throughout. Models show various boundaries and
weak waves moving through the region, but nothing significant to
hang your hat on or anything that would lead to higher confidence in
precipitation in any given period during the extended time frame.
Temperatures look to remain hot through the period and have
increased highs a few degrees during days of hotter 850 mb temps.
Expect plenty of 90s and 100s during the period, with unfortunately,
not a lot of precipitation. It appears the drought conditions will
only expand and get worse.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 612 PM CDT Wed Jul 5 2017

VFR conditions for all terminals. Storms are likely to impact the
KABR/KMBG terminals early in the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Connelly
SHORT TERM...Serr
LONG TERM...TMT
AVIATION...Connelly
Hazardous weather outlook, Jul 5, 3:04 PM CDT, 6 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
304 PM CDT Wed Jul 5 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
304 PM CDT Wed Jul 5 2017 /204 PM MDT Wed Jul 5 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat indices of 95 to 105 degrees can be expected today.

An isolated thunderstorm may develop late in the afternoon or
early evening and could become strong, although the best chance
for thunderstorms will be after midnight across far northeast
South Dakota and west central Minnesota as a system tracks
southeast out of North Dakota. Stronger storms may produce large
hail or damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The combination of breezy northerly winds, dry air, and warm
temperatures will produce high to very high fire danger for
counties along and west of the James River on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 5, 7:48 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             1 N BATH                45.49N 98.32W
07/05/2017  E1.75 INCH       BROWN              SD   PUBLIC

&&

KG
Local storm report, Jul 5, 7:58 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     4 NNE EAGLE BUTTE       45.06N 101.21W
07/05/2017  M64 MPH          DEWEY              SD   MESONET

&&

KG
Local storm report, Jul 5, 8:08 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
808 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             ASHTON                  45.00N 98.50W
07/05/2017  E1.00 INCH       SPINK              SD   TRAINED SPOTTER

&&

KG
Local storm report, Jul 5, 8:42 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
842 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 NNE AGAR              44.88N 100.05W
07/05/2017  M57 MPH          SULLY              SD   MESONET

&&

KG
Local storm report, Jul 5, 9:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
916 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     HIGHMORE                44.53N 99.44W
07/05/2017  M58 MPH          HYDE               SD   MESONET

&&

KG
Local storm report, Jul 5, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     2 ENE PIERRE            44.38N 100.29W
07/05/2017  M63 MPH          HUGHES             SD   ASOS

&&

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:08 PM CDTSevere Thunderstorm WarningABRBrown, Spink52 min
Jul 5, 7:31 PM CDTSpecial Weather StatementABRSpink44 min
Jul 5, 7:54 PM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully51 min
Jul 5, 7:54 PM CDTSevere Thunderstorm WarningABRSpink51 min
Jul 5, 8:02 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson21 min
Jul 5, 8:20 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully40 min
Jul 5, 8:26 PM CDTSevere Thunderstorm WarningABREdmunds19 min
Jul 5, 8:32 PM CDTSevere Thunderstorm WarningABRSpink26 min
Jul 5, 8:45 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds30 min
Jul 5, 8:57 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley48 min
Jul 5, 9:01 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall30 min
Jul 5, 9:14 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.